(2) Signs of edema and anemia have been seen in infants fed with
commercial formulas low in vitamin E.
(3) Overdose toxicity appears as gastrointestinal distress. Two reports have
shown possible thrombophlebitis, which was resolved after discontinuation of high dose
f. Vitamin K (Phytonadione, Menadione, Menadiol).
(1) Vitamin K promotes the hepatic biosynthesis of prothrombin, a
component necessary for blood clotting. Sources of vitamin K are green leafy
vegetables and vitamin K producing bacteria in the intestinal tract.
(2) In adults and infants, the chief clinical deficiency is increased bleeding
tendencies. You should note that newborns have no intestinal bacteria and should be
administered vitamin K. Prolonged use of broad-spectrum antibiotics or prolonged
diarrhea may reduce the level of GI flora and result in a deficiency.
(3) In adults, K1 (phytonadione) overdoses, if given IV, may cause
anaphylactic like reactions. K3 (menadione), in excess, can cause nausea, vomiting,
and allergic reactions.
(4) K1 overdose in infants causes an increased level of bilirubin in the blood
and severe hemolytic anemia. K3 overdose causes an increase in circulating blood in
the brain with resultant brain damage or death. It is particularly hazardous in premature
a. Water-Soluble Vitamins. Water-soluble vitamins are well absorbed from the
small intestine by active transport in physiologic doses and by diffusion in large doses.
b. Physiologic Doses. In physiologic doses, these vitamins are distributed
throughout the body with limited tissue storage. They are excreted as metabolites. In
large doses, tissue saturation levels are rapidly reached, and the excess is excreted
unchanged in the urine.
c. Vitamin B1 (Thiamine).
(1) Vitamin B1 is essential in the oxidation of keto-acids. Natural sources of
vitamin B1 are lean meats, milk, fish, poultry, and grains.
(2) A deficiency of thiamin results in beriberi, which is characterized by GI
disturbances, peripheral neurologic changes, and CNS depression. If cardiovascular
effects (tachycardia, dyspnea on exertion, ECG abnormalities) occur, the condition is
referred to as "cardiac beriberi."